Alert archive / South Dakota / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 147, NWS Rapid City, SD

August 6, 2021Lawrence County, Meade County, Pennington County, South Dakota

NWS Rapid City, SD issued this severe thunderstorm warning at Aug 6, 2021, 2:24 PM MDT for Lawrence County, Meade County, Pennington County, South Dakota. It was in force for 36 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 6, 2021, 2:24 PM MDT (20:24 UTC)
Expired
Aug 6, 2021, 3:00 PM MDT
In force
36 min
Issued by
NWS Rapid City, SD
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Lawrence County, SD, Meade County, SD, Pennington County, SD

The radar

The Rapid City radar (KUDX), 43 km from the middle of the area, began a volume at 20:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 6, 2:25 PM MDTTSTM WND GST 701 Ese Pactola Res, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 6, 1:43 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 8.4 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2021-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 117 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2021-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
117 J/kg
Mixed-layer CIN
-465 J/kg
Mixed-layer LCL
1438 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

747 
WUUS53 KUNR 062024
SVRUNR
SDC081-093-103-062100-
/O.NEW.KUNR.SV.W.0147.210806T2024Z-210806T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Rapid City SD
224 PM MDT Fri Aug 6 2021

The National Weather Service in Rapid City has issued a

* Severe Thunderstorm Warning for...
  Southern Meade County in west central South Dakota...
  Southeastern Lawrence County in west central South Dakota...
  West central Pennington County in west central South Dakota...

* Until 300 PM MDT.

* At 224 PM MDT, a severe thunderstorm was located 3 miles southeast
  of Pactola Reservoir, or 9 miles northeast of Hill City, moving
  northeast at 40 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Rapid City around 235 PM MDT.
  Black Hawk around 240 PM MDT.

Other locations in the path of this severe thunderstorm include Rapid
Valley, southwestern Ellsworth Air Force Base and southwestern Box
Elder.

This includes Interstate 90 in South Dakota between Mile Markers 46
and 66.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4392 10347 4408 10360 4431 10327 4405 10300
TIME...MOT...LOC 2024Z 238DEG 35KT 4404 10347 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

JC
2 follow-up statements
133 
WWUS53 KUNR 062039
SVSUNR

Severe Weather Statement
National Weather Service Rapid City SD
239 PM MDT Fri Aug 6 2021

SDC081-093-103-062100-
/O.CON.KUNR.SV.W.0147.000000T0000Z-210806T2100Z/
Meade SD-Lawrence SD-Pennington SD-
239 PM MDT Fri Aug 6 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM MDT
FOR SOUTHERN MEADE...SOUTHEASTERN LAWRENCE AND CENTRAL PENNINGTON
COUNTIES...

At 239 PM MDT, a severe thunderstorm was located near Black Hawk, or
4 miles northwest of Rapid City, moving northeast at 40 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
  Rapid Valley, southwestern Ellsworth Air Force Base and 
  southwestern Box Elder.

This includes Interstate 90 in South Dakota between Mile Markers 46
and 66.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4396 10334 4415 10350 4431 10327 4405 10300
TIME...MOT...LOC 2039Z 238DEG 35KT 4412 10329 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

JC
676 
WWUS53 KUNR 062051
SVSUNR

Severe Weather Statement
National Weather Service Rapid City SD
251 PM MDT Fri Aug 6 2021

SDC081-093-103-062101-
/O.EXP.KUNR.SV.W.0147.000000T0000Z-210806T2100Z/
Meade SD-Lawrence SD-Pennington SD-
251 PM MDT Fri Aug 6 2021

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN MEADE...SOUTHEASTERN
LAWRENCE AND CENTRAL PENNINGTON COUNTIES WILL EXPIRE AT 300 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
west central South Dakota.

LAT...LON 4396 10334 4415 10350 4431 10327 4405 10300
TIME...MOT...LOC 2051Z 238DEG 35KT 4417 10317 

$$

JC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 12:53 PM MDT, 1 hour 31 minutes earlier.

Area forecast discussion, Aug 6, 12:53 PM MDT, 1 hour 31 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
1253 PM MDT Fri Aug 6 2021

.DISCUSSION...(This Evening Through Friday)
Issued at 1253 PM MDT Fri Aug 6 2021

Slow progressing upper trough will support chances for showers
and thunderstorms the next two days. Western CONUS upper ridge
will briefly breakdown in the period as series of stronger NE Pac
impulses traverse the northern tier allowing strong cold fronts
into the northern CONUS. Current compact impulse over the northern
Rockies has started this progression. This system will support a
good chance of showers and storms across the region late this
afternoon and tonight, esp across NE WY and NW SD. SE flow ahead
of this wave continues to advect a decent amount of ll moisture
into the FA, with dewpoints rising into the 50s and 60s. Staunch
capping remains in place across the region with clouds and upslope
flow limiting things right now. However,clearing upstream over
portions of WY should allow the cap to erode there quickly this
afternoon with convection developing there. Decent mid level speed
max of 50+ knots will push into the region this and support
organized convection. Combination of CAPE, deep player sheer,
dynamic forcing will support one or two complex’s of TS this
which will quickly propagate NE. Favorable CAPE/profiles will
support a severe threat with the main impact being damaging winds.
Things will clear out later tonight with a sfc trough moving
through the area Sat morning. A period of breezy NW winds may
materialize in the morning behind the trough. Lingering moisture
and instability will support TS chances over the central and
southern BH into scentral SD Saturday. The next stronger impulse
will move into the northern Rockies Sunday with strong WAA and
gusty SW flow ahead of this system. This will support another warm
day with temps in the 90s and few 100s possible. Flow remains
slightly unsettled next week with chances for thunderstorms and
generally seasonal temps through mid week. The degree of moisture
advection will ultimately determine the coverage of any storms
next week, which at this time looks to be mainly isolated.
Forecast models are hinting at a strong cold front Wed-Thur which
may advect through most of the area, supporting a decent cool down
for a couple days. Smoke will continue to cover the region
through the period, remaining mainly in the mid and upper
atmosphere, except behind any sfc troughs where pooling tends to
occur allowing near sfc smoke to increase.

&&

.AVIATION...(For the 18Z TAFS Through 18Z Saturday)
Issued At 1122 AM MDT Fri Aug 6 2021

HZ/FU will continue thru much of the TAF period. Vsbys should
generally remain VFR, though localized areas of MVFR vsbys cannot
be ruled out. Multiple rounds of SHRA/TSRA are expected this
afternoon and evening, particularly from northeastern WY thru
northwestern SD. Localized MVFR conditions will be possible with
this activity, and the strongest storms will be capable of hail in
excess of one inch in diameter and gusts over 50 kt. Most
SHRA/TSRA should exit the area by 06z.

&&

.FIRE WEATHER...
Issued At 1253 PM MDT Fri Aug 6 2021

A period of elevated to near critical fire weather conditions
looks likely across at least northeast WY, ahead of another cold
front Sunday. Minimum humidity values near or below 15 percent are
looking likely, with at least some potential for breezy
southwesterly winds to develop later in the afternoon. Will
monitor potential for red flag conditions and possible headlines.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...JC
AVIATION...Sherburn
FIRE WEATHER...JC
Hazardous weather outlook, Aug 6, 4:09 AM MDT, 10 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
409 AM MDT Fri Aug 6 2021

SDZ001-002-012>014-024>031-041-042-072>074-WYZ054>058-071-071300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Fall River-Oglala Lakota-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Northern Campbell-Southern Campbell-
Western Crook-Wyoming Black Hills-Weston-Northeastern Crook-
409 AM MDT Fri Aug 6 2021

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Today and Tonight

Isolated severe storms are possible this afternoon and evening.
These storms could produce large hail and strong winds.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a chance of thunderstorms on Saturday. Widespead severe
storms are not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ032-043-044-046-047-049-071300-
Haakon-Jackson-Bennett-Mellette-Todd-Tripp-
409 AM MDT Fri Aug 6 2021 /509 AM CDT Fri Aug 6 2021/

This Hazardous Weather Outlook is for portions of south central
South Dakota...and southwestern South Dakota.

.DAY ONE...Today and Tonight

Isolated severe storms are possible this afternoon and evening.
These storms could produce large hail and strong winds.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a chance of thunderstorms on Saturday. Some of the
storms will be capable of marginally severe wind or hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Special weather statement, Aug 6, 1:52 PM MDT, 32 minutes before
Special Weather Statement
National Weather Service Rapid City SD
152 PM MDT Fri Aug 6 2021

SDZ024-026>030-072-074-062015-
Northern Black Hills SD-Custer Co Plains SD-Hermosa Foot Hills SD-
Southern Foot Hills SD-Central Black Hills SD-
Southern Black Hills SD-Sturgis/Piedmont Foot Hills SD-Rapid City SD-
152 PM MDT Fri Aug 6 2021

...Strong thunderstorms will impact portions of southwestern Meade,
central Custer, southeastern Lawrence, north central Fall River and
southwestern Pennington Counties through 215 PM MDT...

At 152 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Crooks Tower to 2 miles west of Cold Brook
Reservoir. Movement was northeast at 50 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Black Fox Campground and Wind Cave National Park around 155 PM
  MDT.
  Roubaix Lake around 205 PM MDT.
  Brownsville and Buffalo Corrals around 210 PM MDT.

Other locations in the path of these storms include Fairburn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
southwestern and west central South Dakota.

&&

LAT...LON 4342 10358 4416 10401 4435 10360 4433 10358
      4437 10356 4438 10353 4361 10305
TIME...MOT...LOC 1952Z 240DEG 45KT 4417 10394 4345 10353

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

JC
Special weather statement, Aug 6, 2:15 PM MDT, 9 minutes before
Special Weather Statement
National Weather Service Rapid City SD
215 PM MDT Fri Aug 6 2021

SDZ026-028-062045-
Central Black Hills SD-Rapid City SD-
215 PM MDT Fri Aug 6 2021

...A strong thunderstorm will impact portions of southwestern
Pennington County through 245 PM MDT...

At 215 PM MDT, Doppler radar was tracking a strong thunderstorm 3
miles north of Hill City, moving northeast at 30 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Silver City, Sheridan Lake and Keystone Wye around 220 PM MDT.
  Pactola Reservoir around 225 PM MDT.
  Rockerville around 230 PM MDT.
  Johnson Siding and Hisega around 235 PM MDT.

Other locations in the path of this storm include southwestern Rapid
City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
west central South Dakota.

&&

LAT...LON 4386 10360 4403 10375 4415 10348 4414 10340
      4400 10326
TIME...MOT...LOC 2015Z 240DEG 26KT 4399 10357

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

JC

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 6:33 PM MDTSpecial Weather StatementUNRBennett, Jackson57 min
Aug 6, 1:52 PM MDTSpecial Weather StatementUNRCuster23 min
Aug 6, 2:15 PM MDTSpecial Weather StatementUNRCuster30 min
Aug 6, 3:12 PM MDTSpecial Weather StatementUNR33 min
Aug 6, 3:44 PM MDTSpecial Weather StatementUNR31 min
Aug 6, 4:36 PM MDTSevere Thunderstorm WarningUNRButte, Harding33 min
Aug 6, 4:53 PM MDTSevere Thunderstorm WarningUNRFall River67 min
Aug 6, 5:53 PM MDTSevere Thunderstorm WarningUNRFall River, Oglala Lakota67 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.